Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Rapid City, SD

May 30, 2016Butte County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 30, 2016, 1:39 PM MDT for Butte County, Meade County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2016, 1:39 PM MDT (19:39 UTC)
Expired
May 30, 2016, 2:30 PM MDT
In force
51 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Butte County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 7.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:08 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 30, 11:08 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1108 AM MDT MON MAY 30 2016

.UPDATE...
Issued at 933 AM MDT Mon May 30 2016

15Z sfc analysis shows low pressure centered over northwestern
South Dakota. showers and thunderstorms along the warm front to
the east of the low are currently pushing northeastward across
Perkins county in northwestern South Dakota. Expect showers and
thunderstorms to redevelop along the cool front as it pushes
eastward across the forecast area this afternoon. Have already
made some adjustments to timing and location of pops for today and
tonight.

&&

.SHORT TERM...(Today Through Tuesday Night)
Issued at 248 AM MDT Mon May 30 2016

08z surface analysis had low pressure over north central WY with
cool front into southern SK and into southern ID. Low level jet
and 850-700mb Theta-E advection kicking up some elevated
convection over central SD this morning. This activity should
continue east overnight with perhaps a few sprinkles or showers
leftover through the early morning across southern SD. Water
vapor showed upper trough over BC / AB moving east. This will be
the main weather maker this forecast period.

Today and this evening, upper trough strengthens per 90kt jet
streak on back side, which spins up an upper low moving into
eastern MT this evening. Surface low over north central WY will
deepen along cool frontal boundary as it moves into western SD
early this afternoon. Moisture return ahead of low will push dew
points well into the 50s ahead of it with 1-2KJ/kg MLCAPE
expected. 0-6km bulk shear expected in the 15-20m/s range near
boundary. Suspect convection will develop across northwest SD
into the Black Hills by lunchtime and then spread east through the
afternoon and evening hours. Timing of cool frontal passage is not
ideal over western SD to tap into peak heating for severe weather
potential. Guidance and convective allowing models hint at this
with some uncertainty on the intensity of convection across
northwest SD initially. However, most guidance does show cool
frontal boundary lighting up with a line of strong to severe
thunderstorms starting in south central SD late this afternoon.
So, there could be a couple areas of convective initiation this
afternoon complicating eventual thunderstorm mode. CAMs depict the
uncertainty. Behind deepening surface low, isallobaric push
increases late this afternoon and early this evening resulting in
gusty northwest winds at times through 03z. Temperatures will be
near guidance.

Late tonight, subsidence and drying push most precipitation out of
the CWA although leftover showers with some lightning are not out
of the question as main bubble of vorticity wraps around upper
low. Temperatures will be near guidance.

Tuesday, upper low stacks up with surface low in ND and a
secondary upper shear axis and subsequent surface trough moving
through CWA. 850mb winds 20-30kts, so gusty winds expected given
deep mixing and weak cold air advection. Moisture will be limited,
but steep lapse rates should contribute to pops in the north
through east during peak heating. Temperatures will be near
guidance.

Tuesday night, surface high moves in bringing quieter weather.

.LONG TERM...(Wednesday Through Sunday)
Issued at 248 AM MDT Mon May 30 2016

An upper level ridge will build over the western CONUS behind the
low, and the cool airmass will move out of the region. Mainly dry
weather is expected through the extended. Highs Wednesday will be
in the 70s, warming to the 80s Thursday into next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1105 AM MDT Mon May 30 2016

Strong to severe thunderstorms will move across western South
Dakota this afternoon and evening. MVFR to IFR visibility and
gusty winds are possible in/near any storms. Strong northwest
winds of 20-30 kts with gusts near 40 kts will follow a cold front
this evening. Strongest shower/storm activity will shift east of
the area by 06Z tonight with VFR conditions expected through
Tuesday morning.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

Update...10
SHORT TERM...Helgeson
LONG TERM...Pojorlie
AVIATION...15
Hazardous weather outlook, May 30, 5:15 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
515 AM MDT MON MAY 30 2016

WYZ054-055-058-311300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON-
515 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012-024>031-041-042-072>074-WYZ056-057-071-311300-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
515 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE THIS MORNING AND MOVE
EAST THROUGH THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE DURING THE AFTERNOON HOURS WITH LARGE HAIL AS THE MAIN
THREAT.

AS A COLD FRONT MOVES THROUGH THIS AFTERNOON...GUSTY NORTHWEST
WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

GUSTY NORTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED LATE TUESDAY MORNING INTO TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-013-014-032-043-044-046-047-049-311300-
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-
515 AM MDT MON MAY 30 2016 /615 AM CDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP MIDDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE...ESPECIALLY FROM 100 PM TO 700 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

GUSTY NORTHWEST WINDS FROM 15 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED LATE TUESDAY MORNING INTO TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:30 PM MDTSevere Thunderstorm WarningUNRPerkins60 min
May 30, 2:11 PM MDTSevere Thunderstorm WarningUNRPennington49 min
May 30, 2:16 PM MDTSevere Thunderstorm WarningUNRPerkins59 min
May 30, 2:25 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach65 min
May 30, 2:45 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington60 min
May 30, 3:03 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach57 min
May 30, 3:43 PM MDTSevere Thunderstorm WarningUNRMellette49 min
May 30, 5:11 PM MDTSpecial Weather StatementUNRMellette49 min
May 30, 5:21 PM MDTSpecial Weather StatementUNRButte, Meade, Pennington, Perkins84 min
May 30, 5:55 PM MDTSpecial Weather StatementUNRMellette65 min
May 30, 5:31 PM MDTSpecial Weather StatementUNRWeston44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.